Wyoming, 2016

Hail in Wyoming, July 30, 2016

July 30, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail across southwest Goshen County of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail across southwest Goshen County of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 30, 4:54 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 4:54 PM MST, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
554 PM MDT SAT JUL 30 2016

.UPDATE...for the early evening aviation package update.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 200 PM MDT Sat Jul 30 2016

The coverage and intensity of potential thunderstorms this afternoon
and evening continues to be a big question mark. Although skies have
been clear for much of the day, MLCIN values are still in the -50 to
-100 J/kg range per the latest SPC Mesoanalysis. Capping less across
east central Wyoming and the northern Panhandle, but HRRR runs still
suggest failed convective initiation and little/no coverage of tstms
through the late afternoon and evening. If storms develop, MLCAPE in
the neighborhood of 1500 to 2000 J/kg and effective bulk shear of 30
to 35 knots could support supercell development. The SPC Slight Risk
area looks good for the highest probability of this. Isolated/widely
scattered PoPs should be appropriate here. An unsettled pattern will
remain in place for Sunday beneath active, quasi-zonal flow aloft. A
few differences in QPF output between the GFS and NAM, likely due to
capping with H7 temps progged around +18 deg C, but we expect to see
some development along a surface trough tracking across the area. It
will be warm on Sunday, with 90s common east of the Laramie Range.

.LONG TERM...(Monday through Saturday)
Issued at 200 PM MDT Sat Jul 30 2016

Upper ridge building back into the area through next week should
limit precip chances and we should begin to warm and dry out.

Do have a frontal boundary that comes through Wednesday night into
Thursday that could bring the return of convection across the
Panhandle to the eastern slopes of the Laramie Range. Some
disagreements seen on the ECMWF and GFS on this happening though.
ECMWF does not bring convection back into the area until next
Saturday.

Did a blend of the two models and kept slight chance PoPs for the
afternoon hours. Seemed to match up well with the neighboring
offices as well doing this.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 554 PM MDT Sat Jul 30 2016

Weak passing upper level disturbance producing scattered showers
and isolated thunderstorms across portions of Carbon and Albany
counties late this afternoon and that activity will gradually
migrate eastward into the evening hours. We have included passing
showers in the forecasts for Rawlins, Laramie and Cheyenne with
wind gusts 35 to 40 kts in light showers through 04Z. Farther east
coverage of showers will remain lower although we may see a few
thunderstorms during the early to mid evening hours pass near
Chadron and Alliance where instability is a little higher so have
included vicinity remarks for thunder in their areas with periods
of thunderstorms (vfr vsby and cigs) 02-04Z.

&&

.FIRE WEATHER...
Issued at 150 PM MDT Sat Jul 30 2016

Fire weather concerns will be elevated over the next several days to
the west of the Laramie Range. Minimum humidities will be in the low
to middle teens, with wind gusts around 25 MPH in the afternoon.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...GCC
AVIATION...JG
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 30, 3:11 AM MST, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
411 AM MDT SAT JUL 30 2016

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
311015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
411 AM MDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE INTERSTATE
25 CORRIDOR AROUND MID AFTERNOON AND MOVE EAST INTO WESTERN NEBRASKA
THROUGH EARLY EVENING. SOME OF THE STORMS MAY BE STRONG TO SEVERE
EAST OF A LINE FROM DOUGLAS TO CHEYENNE AND PRODUCE LARGE HAIL...
DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
SUNDAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER STRONG STORMS
WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST NEXT WEEK.
THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING
EAST OF INTERSTATE 25.

WYZ103>106-109>117-311015-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
411 AM MDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS.
SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
SUNDAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER STRONG STORMS
WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST FOR THE
MOUNTAINS NEXT WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 30, 5:51 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
651 PM MDT SAT JUL 30 2016

WYZ107-108-310115-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
651 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 715 PM MDT...

AT 650 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SLATER...OR 15 MILES SOUTHEAST OF WHEATLAND...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SLATER.

LAT...LON 4189 10483 4202 10482 4204 10443 4181 10444
TIME...MOT...LOC 0050Z 271DEG 23KT 4193 10471

MAZUR
Special weather statement, Jul 30, 6:16 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
716 PM MDT SAT JUL 30 2016

WYZ108-310145-
GOSHEN COUNTY WY-
716 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN COUNTY UNTIL
745 PM MDT...

AT 715 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
LINGLE TO 11 MILES WEST OF HAWK SPRINGS...AND MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YODER...HAWK SPRINGS AND VETERAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4214 10422 4172 10422 4172 10458 4210 10459
TIME...MOT...LOC 0115Z 253DEG 24KT 4205 10451 4180 10450

MAZUR
Special weather statement, Jul 30, 6:42 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
742 PM MDT SAT JUL 30 2016

NEZ019-096-WYZ108-310215-
SOUTH SIOUX NE-SCOTTS BLUFF NE-GOSHEN COUNTY WY-
742 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX...WESTERN
SCOTTS BLUFF AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 815 PM MDT...

AT 742 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TORRINGTON TO NEAR
HAWK SPRINGS...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TORRINGTON...MORRILL...LYMAN...YODER...HAWK SPRINGS...STEGALL...
HUNTLEY AND HENRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4212 10389 4171 10390 4174 10434 4207 10434
TIME...MOT...LOC 0142Z 270DEG 23KT 4206 10425 4175 10425

MAZUR
Special weather statement, Jul 30, 6:48 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MDT SAT JUL 30 2016

WYZ107-108-118-119-310215-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
748 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...
SOUTHEASTERN PLATTE AND NORTH CENTRAL LARAMIE COUNTIES UNTIL 815 PM
MDT...

AT 748 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF CHUGWATER
TO 14 MILES NORTHEAST OF WHITAKER...AND MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GOSHEN...SOUTHEASTERN PLATTE AND NORTH CENTRAL LARAMIE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4174 10438 4148 10445 4155 10478 4175 10472
TIME...MOT...LOC 0148Z 273DEG 14KT 4172 10465 4157 10468

MAZUR
Special weather statement, Jul 30, 7:08 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
808 PM MDT SAT JUL 30 2016

NEZ019-096-310245-
SOUTH SIOUX NE-SCOTTS BLUFF NE-
808 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIOUX AND
NORTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 845 PM MDT...

AT 808 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MORRILL...OR 14 MILES EAST OF TORRINGTON...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MITCHELL...MORRILL AND LAKE ALICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4190 10400 4207 10402 4216 10353 4189 10353
TIME...MOT...LOC 0208Z 267DEG 31KT 4202 10390

MAZUR
Local storm report, Jul 30, 7:10 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
810 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     10 W VETERAN            41.96N 104.54W
07/30/2016  M63 MPH          GOSHEN             WY   TRAINED SPOTTER

&&

JG

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
July 30, 7:15 PM MST to 7:20 PM MST
Where
Goshen County, 10.97 mi SSE of Mers Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
41.730, -104.550

Half dollar size hail was reported 28 miles southeast of Wheatland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656066.